'Ask an Expert: Q&A' is a place for health professionals to ask our team of experts about cases seen in work and/or clinical practice.
Questions can cover a wide range of women’s health topics and will be answered by an expert in the multidisciplinary Jean Hailes health professional team. Read more about this series or learn how to ask a question here.
If you are not a health professional but have your own health question, visit our 'Ask Dr Jean' pages.
A woman with vasomotor symptoms consistently got migraines while on MHT. Escitalopram helped the hot flushes but seemed to exacerbate the night sweats. What are the options for non-hormonal treatment of vasomotor symptoms?
From Jean Hailes gynaecologist and medical director Dr Elizabeth Farrell (pictured)
In women with migraines, oral oestrogens are contraindicated and transdermal oestrogens would be prescribed.
In your patient, the MHT exacerbated her migraines. Gabapentin added to escitalopram may be effective in reducing her night sweats. Gabapentin has been shown to be as effective in some studies as oestrogen.
It is prescribed at night, improving sleep and reducing hot flushes and night sweats.
Clonidine has also been studied and may be effective.
When Prometrium is used as continuous MHT, why is it advised to take it for 25 days out of 28 rather than continuously? Is there any concern with taking it continuously without the 3 day break?
From Jean Hailes endocrinologist Dr Sonia Davison
The rationale behind taking micronised progesterone for 25 days in a 28 day cycle is based on the likelihood of bleeding, and is also based on the clinical experience of European prescribers long-term.
Unscheduled bleeding or spotting is thought to occur more frequently in the atrophic endometrium associated with continuous micronised progesterone use, due to VEGF production and an increase in the number and size of new vessels within the endometrium.
If women avoid progesterone for 3 days per month this is less likely to occur.